Minocycline-Related Autoimmune Hepatitis: Case Series and Literature Review

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Minocycline is an antibiotic commonly used in the treatment of adolescent acne.

Objectives

To describe the clinical, laboratory, and histological features in 3 cases of minocycline-related autoimmune hepatitis and to review the literature of similar cases in the adolescent population.

Design

Case series.

Setting

Patients were cared for in the Division of Gastroenterology, Children's Hospital, Boston, Mass.

Results

Three adolescents (age, 15-16 years), while being treated with therapeutic doses of minocycline for periods of 12 to 20 months, met the 1993 International Autoimmune Hepatitis Group criteria for autoimmune hepatitis. All had a positive antinuclear antibody titer. Other features included hypergammaglobulinemia and a positive anti-smooth muscle antibody titer. Two patients underwent liver biopsy that revealed severe chronic lymphoplasmacytic inflammation, necrosis, and fibrosis. All other causes of liver disease were excluded. One patient had resolution of symptoms with withdrawal of the drug, while 2 required immunosuppression therapy. A review of the literature yielded only 18 similar cases, none in the pediatric literature, the majority of which contained incomplete pertinent data.

Conclusions

Minocycline is related to the development of autoimmune hepatitis in some adolescents. Pediatricians who use this drug for treatment of acne should be aware of this serious potential relation and stop the drug immediately when suspicion is raised.

Related Topics

    loading  Loading Related Articles